Desperate for answers


(UK)

I have been using Progesterone cream for a couple of years now, it never really helped with hot flashes but I wasn't having cycles and I felt better using the cream.

A recent FSH test showed my level was 79 so that indicates Menopause has now happened but here's the weird stuff... I started to gain weight over a period of 4 weeks (whilst eating healthy and exercising) then I saw water retention in my legs and noticed pains in my thighs, I am craving sugar and salty foods (but resisting), my libido has gone OTT high and I haven't had a hot flash for over 8 weeks.

What on earth is happening to me? I feel my estrogen is rising, I cannot get the water retention down, and I'm desperate because of the pain in my legs. Every herbal remedy has been tried, as well as a diuretic.
Do you think I have a build up of progesterone? I really could do with advice.

Comments for Desperate for answers

Click here to add your own comments

May 28, 2010
Sounds like Thyroid
by: Deborah

You are describing side effects from low Thyroid and that could be from estrogen Dominance. You can google the common symptoms of estrogen Dominance. I would say you are low in progesterone and I would look into getting all of your hormones checked. DHEA is very important to take too. Good Luck!

May 29, 2010
Desperate for answers
by: Wray

I'm not sure how much cream you were using, but 400mg/day of progesterone for about 4-5 days will stop hot flushes. A high amount but it works. Oestrogen is a mitogen, so only oestrogen can cause cells to divide and multiply, including fat cells. It also causes blood glucose problems, cravings, insulin resistance and water retention. Progesterone reverses all these. For more on insulin resistance see here. Have you had much stress recently, prior to the weight gain and cravings etc? Stress drops progesterone levels sharply. It's difficult to know precisely why this has occurred, so I have to assume you were using the standard 1/4-1/2tsp cream which was giving you ±20-40mg/day progesterone. If this is the case and you had more stress than normal, progesterone would have dropped and oestrogen risen. Ironically progesterone does raise libido (many men use it for that), so the high oestrogen would be activating the progesterone receptor sites. Sounds paradoxical but does happen.

Progesterone is an excellent diuretic, so much so it's now used via IV transfusion for brain trauma victims, to prevent the oedema and inflammation that occur due to the injury. Please see these...
Paper 1
Paper 2
Paper 3
Paper 4
If I'm correct in my thinking, you need to use more progesterone. I generally recommend 100-200mg/day, but feel you would need to use nearer the 200mg mark, if not more. One of the studies looking at the natriuretic affect of progesterone used the equivalent of 500mg/day. The studies on TBI used ±1200mg/day. If you do increase the amount you're using please see this page. Take care, Wray

Jun 02, 2010
Thanks
by: Anonymous

Thanks for the reply. No, I don't feel I had any stress, only the stress now from my leg swellings. I gave up smoking and coffee, so the lack of stimulants maybe has caused a change in my body. I am NOT having any hot flashes and this is the first time in years they have stayed away for 8 weeks straight. Also when the weather is hot, I don't notice it, nor am I bothered by the heat like I have been my whole life.

Last week I used extra Progesterone, by applying it 4x a day but it made my weight rise even more and resulted in even more water retention in my breasts. I have always used a good amount of progesterone cream every day since my periods fully stopped 7 months ago. That's why I asked because I was reading that it can build up in your fat, I am not overweight, my clothes fit as normal but I am 10lbs heavier due to the water. Taking DHEA would only increase estrogen wouldnt it?

Jun 04, 2010
Thanks
by: Wray

It's very difficult knowing what's happening to you, without knowing how much progesterone you are using. Each time you increase the amount you say it makes your weight rise and causes more water retention. Progesterone can have this affect, one study mentions the 'paradoxical' affect of progesterone. There is always an initial stimulatory phase, followed by quiescence. Please try using it directly on your breasts and your legs. Please see here about build up.

You are right, please don't touch DHEA, it can cause cysts and cancer, as it increases oestrogen and testosterone levels, please see here. And here. And here. Take care, Wray

Jun 05, 2010
Desperate for answers
by: Deborah

I found out from Wray and doing some research that she sent me that DHEA is very bad for you. So I was so wrong on the DHEA it is so confusing in finding info that is not just praising a supplement because they are looking to make a dollar. I started the progesterone very slowly a couple of weeks now and I have been losing water weight but no fat yet. I hope you start to lose water weight soon. I know how miserable it can be to have so much edema that it hurts to put on shoes. Blessings!

Jun 07, 2010
Desperate for answers
by: Wray

Hi Deborah. Thanks for reading it! I know what you mean, it is confusing. So if you're ever unsure about something, use Google Scholar to find studies done on the supplement. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Blog contributions.


Search over 7,500 pages on this site...